Multivitamins may reduce risk for chemotherapy-induced peripheral neuropathy
Multivitamin supplements may reduce incidence of chemotherapy-induced peripheral neuropathy among women undergoing treatment with paclitaxel for breast cancer, according to results of a study led by researchers at Roswell Park Comprehensive Cancer Center.
“Our study showed that use of multivitamin supplements, but not specific vitamins, was associated with less neurotoxicity,” Christine Ambrosone, PhD, senior vice president for population sciences and Roswell Park Alliance Foundation endowed chair in cancer prevention at Roswell Park, said in a press release. “This was true for use before diagnosis and, to a lesser extent, during chemotherapy.”
Chemotherapy-induced peripheral neuropathy (CIPN) affects 30% to 40% of patients undergoing treatment for cancer. The condition — for which there is no known preventive intervention — often leads to chemotherapy dose reduction or discontinuation.
“Symptoms of chemotherapy-induced peripheral neuropathy often persist after completion of chemotherapy, and effective treatment options are limited,” Gary Zirpoli, PhD, a graduate of Roswell Park Comprehensive Cancer Center’s doctoral program in cancer prevention and now a research fellow with the department of neurology at Massachusetts General Hospital and Harvard Medical School, said in the release. “Identifying preventive measures is, therefore, a critical part of enhancing quality of life for breast cancer survivors.”
The study conducted at Roswell Park included 1,225 participants with breast cancer who completed questionnaires that assessed multivitamin and supplement use at baseline and 6 months into treatment with paclitaxel.
Researchers used NCI Common Terminology Criteria for Adverse Events (CTCAE) and the self-reported Functional Assessment of Cancer Therapy/Gynecology Oncology Group Neurotoxicity (FACT/GOG-Ntx) subscale to assess the association between supplement use and CIPN pain.
Women who reported multivitamin use before breast cancer diagnosis experienced reductions in CIPN (CTCAE, adjusted OR [aOR] = 0.6; 95% CI, 0.42-0.87; FACT/GOG-Ntx, aOR = 0.78; 95% CI, 0.61-1). Researchers also observed an inverse association between multivitamin use during treatment and the likelihood for CIPN (CTCAE, aOR = 0.73; 95% CI, 0.49-1.08; FACT/GOG-Ntx, aOR = 0.77; 95% CI,0.6-0.99).
HemOnc Today spoke with Ambrosone and Zirpoli about these study results, the uncertainty about how supplementation may affect breast cancer recurrence and survival, and the concern that supplements could interfere with the efficacy of cancer treatment.
Question: How common is CIPN for patients who receive chemotherapy?
Zirpoli: CIPN is quite common. A review by Seretny and colleagues, published in 2014, showed between 58% and 78% of all patients treated with chemotherapies develop CIPN. The researchers reported prevalence of 68.1% in the first month after chemotherapy, 60% at 3 months, and 30% at 6 months or longer after chemotherapy. In our study, approximately 13% of patients experienced grade 3 or grade 4 neuropathy, which can interfere with daily living.
Q: How did you conduct this study and what did it show?
Ambrosone: This was an observational study of patients with breast cancer enrolled in a clinical trial designed to test different dosing regimens of doxorubicin, Adriamycin, cyclophosphamide and paclitaxel. To determine how supplement use might affect treatment outcomes, we sent questionnaires to patients to complete before their chemotherapy started and again at completion of treatment, approximately 6 months later. This questionnaire asked about a number of lifestyle factors, including use of dietary supplements. We also asked patients whether they experienced neuropathy, one of the known side effects of paclitaxel. We drew on both questionnaire responses and the patients’ medical records to collect data about participants’ experiences with neuropathy. We found that participants who used multivitamins before diagnosis and, to a lesser extent, during treatment experienced less CIPN than those who did not use multivitamins.
Q: What are the potential explanations for why multivitamin supplements could have this effect?
Zirpoli: There may be an individual compound in a multivitamin or multiple compounds acting together that could reduce or prevent some side effects. However, it is also possible that some other characteristics of patients who use supplements — such as better overall health — could be driving these associations, so it may not necessarily be the vitamins causing the effect. We would need additional evidence to be able to draw firmer conclusions about the factors at work.
Q : Can you describe the uncertainty about how supplementation may affect breast cancer recurrence and survival?
Ambrosone: Our study did not investigate relationships with recurrence and survival, and there is not strong evidence from other large studies of an association between supplementation and breast cancer recurrence and survival. Nutrient intake from diet and supplements was not associated with survival in the Women’s Healthy Eating and Living Study. Moreover, The After Breast Cancer Pooling Project showed no association between supplement use and breast cancer mortality, but it did show vitamin E use was associated with decreased risk for recurrence and vitamin C use was associated with overall lower mortality. Examining these possible connections is one of the goals of our ongoing work. In the future, we will examine whether use of vitamins affects recurrence and survival.
Q: Can you explain t he concern that supplements, specifically antioxidants, could interfere with the efficacy of cancer treatment?
Zirpoli: One of the mechanisms of tumor cell kill involves generation of reactive oxygen species, which cause damage to the cancer cells. There is a concern that use of antioxidants during treatment could reduce this capability of chemotherapy agents to kill cancer cells. However, there is limited direct evidence as to whether this is indeed the case.
Q: Will these questions need to be addressed in subsequent research before any practice-changing recommendations can be made?
Ambrosone: Yes. It is unknown what, if any, of the effects supplement use may have on recurrence and survival, so more research is needed to answer that question. Further, what we observed with CIPN was an association. It does not necessarily mean that vitamins directly caused this reduced risk. Only a large, randomized clinical trial could directly answer that question.
Q: Is there anything else that you would like to mention?
Zirpoli: One general caution: Physicians should advise their patients to discuss their dietary supplement use with them before making the decision to change their supplementation routine during chemotherapy. – by Jennifer Southall
Nechuta SJ, et al. Cancer Causes Control. 2011;doi:10.1007/s10552-011-9805-9.
Pierce JP, et al. J Clin Oncol. 2007;doi:10.1200/JCO.2006.08.6819.
Seretny M, et al. Pain. 2014;doi:10.1016/j.pain.2014.09.020.
For more information:
Christine B. Ambrosone, PhD, can be reached at the Roswell Park Comprehensive Cancer Center, Elm and Carlton streets, Buffalo, NY 14263; email: firstname.lastname@example.org.
Gary B. Zirpoli, PhD, can be reached at Massachusetts General Hospital, 55 Fruit St., Boston, MA 02114; email: email@example.com.
Disclosure: Ambrosone and Zirpoli report no relevant financial disclosures.